Virginia, 2020Flooding in Virginia, January 25, 2020
January 25, 2020 · NWS LWX · 3 events in 2 counties and zones
A strong upper low and associated area of low pressure tracked to our northwest. Heavy rain associated with this system's warm conveyor belt moved across our area, leading to flooding across portions of Virginia.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong upper low and associated area of low pressure tracked to our northwest. Heavy rain associated with this system's warm conveyor belt moved across our area, leading to flooding across portions of Virginia.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jan 25, 2:41 AM EST, 1 hour 47 minutes earlier.
Area forecast discussion, Jan 25, 2:41 AM EST, 1 hour 47 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
241 AM EST Sat Jan 25 2020
.SYNOPSIS...
Low pressure will pass through the area today, heading northeast
toward the Canadian Maritimes by Sunday. High pressure will
return for the early and middle portions of next week.
&&
.NEAR TERM /THROUGH TODAY/...
Low pressure over the Great Lakes early this morning, with an
occlusion extending southeast from there toward developing low
pressure in southwestern Virginia. Plenty of warm moist air
being transported north in advance of this system, with
precipitable water values in excess of an inch (in January). A
solid swath of showers, with some embedded local enhancement,
extends from western/central Pennsylvania south across the
forecast area to eastern North Carolina.
Upper troughing will take on a negative tilt this morning as the
coastal low deepens while tracking up the coast. The strong
forcing and moisture transport will permit the band of rain to
pivot across the rest of the area. Previous forecast timing
seems to be on track...suggesting 3-6am for the I-95 corridor
and lingering til around 9am for the Chesapeake Bay region.
Rainfall rates in excess of half an inch per hour are possible,
with areal average amounts of 1 to 2 inches expected. Taller,
eastern facing slopes along the Blue Ridge will likely eclipse 3
inches. Flash Flood Guidance (FFG) values are lowest across
portions of eastern West Virginia between the Allegheny Front
and the foothills just west of I-81, and in the DC/Baltimore
metros. These are the areas being monitored for isolated/
nuisance flooding issues. Widespread flooding or flash flooding
is not currently expected due to the relatively progressive
nature of the heaviest rain, lack of deeper convective
instability and below normal rainfall over the last few weeks.
Cold advection will eventually kick in during the
midday/afternoon hours as the low continues toward NYC and
southern New England. Therefore high temperatures will occur
during the mid-late morning hours. Forecast on track and made
no changes in this regard.
Cold air may be sufficient to support rain showers changing to
snow showers across the western slopes of the Appalachians. If
this were to occur, thermal profiles would only be marginally
supportive of accumulations. Do not have any forecast during the
daylight hours at this time.
&&
.SHORT TERM /TONIGHT THROUGH MONDAY NIGHT/...
Strong west flow and numerous pieces of shortwave energy will
be the primary factors tonight through Monday. A couple of more
vigorous shortwaves likely to undercut the region. Therefore,
precipitation likely to be confined to the western slopes.
Trajectory not favorable for significant snow accumulation (too
westerly), so have a fairly prolonged period of chance PoPs with
only an inch or two of accumulation total through the period.
Otherwise, partly to mostly sunny skies will prevail east of the
mountains. Temperatures still at or slightly above normal.
&&
.LONG TERM /TUESDAY THROUGH FRIDAY/...
The extended forecast still looking rather quiet as 500 mb flow
across the eastern CONUS flattens and shortwave energy carves
out a trough in the west. However, there is still discrepancy in
the details. For this forecast cycle, the ECMWF once again is
attempting to send some shortwave energy from the Great Lakes to
the Mid Atlantic. PoPs will be on the low end given lack of
guidance consistency. Cold air still lacking, and it will be
reflected in forecast temperatures near/above climo.
&&
.AVIATION /06Z SATURDAY THROUGH WEDNESDAY/...
Flight conditions currently centered on MVFR, with
occasional/brief forays into IFR. As an occluded front crosses
the terminals believe that there should be brief vsby
restrictions, with cigs generally dropping as well. Fropa timing
will be 08-11 UTC IAD/DCA/BWI. The best chance of IFR will be
behind the occluded front, likely continuing through a good
portion of the morning. Thereafter, increased west winds will
erode the lower layer of moisture, permitting VFR to return.
The weather pattern should be pretty consistent for the week
ahead, with period of clouds (most likely VFR with cigs
3500-4000 ft) and west/northwest winds gusting to 20-25 kt each
afternoon.
&&
.MARINE...
Small Craft Advisories in effect ahead of developing low
pressure early this morning. Observations suggest numerous 20-25
kt gusts feeding into an approaching storm system. This system
will cross the waters after daybreak.
Northwest flow is not particularly strong behind the system
though. Combined with air temperatures several degrees warmer
than the water again, mixing seems questionable. Have forecast
winds below SCA criteria through Monday. Slightly stronger wind
gusts possible Tuesday. Will maintain potential Small Craft
Advisories then.
&&
.TIDES/COASTAL FLOODING...
Tidal departures have increased to near 1 ft as southeast winds
continue to draw water into the estuary. An occluded front will
cross the waters this morning. Thus, do not believe there will
be any morning issues at this time.
The PM cycle (the higher of the two astronomically) continues
to be more uncertain. Most guidance maintains a forecast below
minor flood. The only two that suggest otherwise are the high
biased CBOFS and the fairly solid performing SNAP-ex. Wind flow
won't be all that strong in the wake of this morning's storm,
and the flow direction not really conducive to water
evacuation. Have a forecast that's just shy of minor flood at
many locations. Clearly, this cycle deserves additional
attention and possible adjustments based on observed trends.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...None.
MD...None.
VA...None.
WV...None.
MARINE...Small Craft Advisory until 10 AM EST this morning for
ANZ530>534-537>543.
Small Craft Advisory until 6 AM EST early this morning for
ANZ536.
&&
HTSHazardous weather outlook, Jan 24, 6:47 PM EST, 9 hours 41 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
647 PM EST Fri Jan 24 2020
ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-251000-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Southern Baltimore-Prince Georges-
Anne Arundel-Charles-St. Marys-Calvert-Southeast Harford-
Prince William/Manassas/Manassas Park-Fairfax-
Arlington/Falls Church/Alexandria-Stafford-Spotsylvania-
King George-
647 PM EST Fri Jan 24 2020
This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and adjacent counties in
central Maryland and northern Virginia as well as the District of
Columbia.
.DAY ONE...Tonight
Locally heavy rain with isolated incidents of flooding is
possible toward morning. The heaviest rain is expected after 4 AM.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday
Locally heavy rain with isolated incidents of flooding is
possible Saturday morning. The heaviest rain is expected between
through 7 AM around the Washington Metropolitan area into southern
Maryland, and through 9 AM for northeastern Maryland.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053-
055-501>506-251000-
Washington-Frederick MD-Carroll-Northern Baltimore-
Extreme Western Allegany-Central and Eastern Allegany-
Northwest Montgomery-Central and Southeast Montgomery-
Northwest Howard-Central and Southeast Howard-Northwest Harford-
Augusta-Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-
Nelson-Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Highland-
Eastern Highland-Western Loudoun-Eastern Loudoun-
Northern Virginia Blue Ridge-Central Virginia Blue Ridge-
Hampshire-Morgan-Berkeley-Jefferson-Hardy-Western Grant-
Eastern Grant-Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
647 PM EST Fri Jan 24 2020
This Hazardous Weather Outlook is for eastern West Virginia,
northern and central Virginia, and central and western Maryland
with the exception of Garrett County.
.DAY ONE...Tonight
Locally heavy rain with isolated incidents of flooding is
possible tonight. The heaviest rain is most likely between 9 PM
and midnight west of Interstate 81, midnight to 3 AM between
Interstate 81 and US 15, and 3 AM to 6 AM from US 15 to near
Interstate 95.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday
Isolated instances of flooding may linger into Saturday morning.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
Flood, Fairfax
- When
- January 25, 4:28 AM EST to 8:32 AM EST
- Where
- Fairfax County, 1.19 mi W of Tremont to 1.02 mi W of Tremont
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 38.851, -77.242
The stream gage on the Accotink Creek at Strathmeade Springs exceeded the 251.5 foot flood stage during the indicated period. Woodburn Road was covered by approximately one foot of water at its lowest point. Portions of the Cross County Trail were also flooded. The peak level of 252.34 feet occurred at 6:00 AM.
Flood, Fairfax
- When
- January 25, 6:15 AM EST to 11:50 AM EST
- Where
- Fairfax County, 0.45 mi ENE of Crowells Corner to 0.49 mi NE of Crowells Corner
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 38.954, -77.293
The stream gage on Difficult Run at Wolf Trap exceeded the 195 foot flood stage during the indicated period. Browns Mill Road was covered by over six inches of water at its lowest point. The peak level of 195.6 feet occurred at 8:30 AM.
Flood, Prince William
- When
- January 25, 1:47 PM EST to 7:17 PM EST
- Where
- Prince William County, 1.84 mi NW of Yorkshire to 1.68 mi NW of Yorkshire
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 38.797, -77.457
The stream gage on Bull Run near Manassas Park exceeded the 12 foot flood stage during the indicated period. Water covered backyards in the Yorkshire area and some items needed to be relocated to higher ground. Portions of the trail system along Bull Run in the vicinity of Yorkshire were also flooded. The peak level of 12.51 feet occurred at 4:42 PM.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Strong Wind in New York, January 25, 2020$50,000 · 1 event
- High Surf in Hawaii, January 25 to 31, 202014 events
- Blizzard and Heavy Snow in Alaska, January 25 to 26, 20207 events
- High Wind in Wyoming, January 25, 202061 kt wind · 3 events
- Dense Fog in California, January 25, 20202 events
- Flood in West Virginia, January 25, 20201 event
- Dense Fog in Colorado, January 25, 20201 event
- Winter Weather in Pennsylvania, January 25, 20201 event
- Winter Weather in New Jersey, January 25, 20201 event
- Winter Weather in California, January 25 to 26, 20201 event
- Winter Weather in Nevada, January 25 to 26, 20201 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 874444, 874445, 874446.